Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Convergence of Galerkin approximations for the Korteweg-de Vries equation


Authors: Garth A. Baker, Vassilios A. Dougalis and Ohannes A. Karakashian
Journal: Math. Comp. 40 (1983), 419-433
MSC: Primary 65M60; Secondary 65M10
DOI: https://doi.org/10.1090/S0025-5718-1983-0689464-4
MathSciNet review: 689464
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Standard Galerkin approximations, using smooth splines on a uniform mesh, to 1-periodic solutions of the Korteweg-de Vries equation are analyzed. Optimal rate of convergence estimates are obtained for both semidiscrete and second order in time fully discrete schemes. At each time level, the resulting system of nonlinear equations can be solved by Newton's method. It is shown that if a proper extrapolation is used as a starting value, then only one step of the Newton iteration is required.


References [Enhancements On Off] (What's this?)

  • [1] K. Abe & O. Inoue, "Fourier expansion solution of the Korteweg-de Vries equation," J. Comput. Phys., v. 34, 1980, pp. 202-210. MR 559996 (81a:65113)
  • [2] M. E. Alexander & J. LL. Morris, "Galerkin methods applied to some model equations for nonlinear dispersive waves," J. Comput. Phys., v. 30, 1979, pp. 428-451. MR 530003 (80c:76006)
  • [3] J. Bona & R. Scott, "Solutions of the Korteweg-de Vries equation in fractional order Sobolev spaces," Duke Math. J., v. 43, 1976, pp. 87-99. MR 0393887 (52:14694)
  • [4] J. Bona & R. Smith, "The initial value problem for the Korteweg-de Vries equation," Philos. Trans. Roy. Soc. London Ser. A, v. 278, 1975, pp. 555-604. MR 0385355 (52:6219)
  • [5] B. Fornberg & G. B. Whitham, "A numerical and theoretical study of certain nonlinear wave phenomena," Philos. Trans. Roy. Soc. London Ser. A, v. 289, 1978, pp. 373-404. MR 497916 (80i:35156)
  • [6] I. S. Greig & J. LL. Morris, "A Hopscotch method for the Korteweg-de Vries equation," J. Comput. Phys., v. 20, 1976, pp. 64-80. MR 0418475 (54:6514)
  • [7] P. D. Lax, "Almost periodic solutions of the Korteweg-de Vries equation," SIAM Rev., v. 18, 1976, pp. 351-375. MR 0404889 (53:8688)
  • [8] H. Schamel & K. Elsässer, "The application of the spectral method to nonlinear wave propagation," J. Comput. Phys., v. 22, 1976, pp. 501-516. MR 0449164 (56:7469)
  • [9] F. Tappert, "Numerical solutions of the Korteweg-de Vries equation and its generalizations by the split-step Fourier method," in Nonlinear Wave Motion (A. C. Newell, Ed.), Lectures in Appl. Math., Vol. 15, Amer. Math. Soc., Providence, R.I., 1974, pp. 215-216.
  • [10] R. Temam, "Sur un problème non linéaire," J. Math. Pures Appl., v. 48, 1969, pp. 159-172. MR 0261183 (41:5799)
  • [11] R. Temam, Navier-Stokes Equations: Theory and Numerical Analysis, rev. ed., North-Holland, Amsterdam, 1979. MR 603444 (82b:35133)
  • [12] V. Thomée & B. Wendroff, "Convergence estimates for Galerkin methods for variable coefficient initial value problems," SIAM J. Numer. Anal., v. 11, 1974, pp. 1059-1068. MR 0371088 (51:7309)
  • [13] A. C. Vliegenhart, "On finite-difference methods for the Korteweg-de Vries equation," J. Engrg. Math., v. 5, 1971, pp. 137-155. MR 0363153 (50:15591)
  • [14] L. B. Wahlbin, "A dissipative Galerkin method for the numerical solution of first order hyperbolic equations," in Mathematical Aspects of Finite Elements in Partial Differential Equations (C. de Boor, Ed.), Academic Press, New York, 1974, pp. 147-169. MR 0658322 (58:31929)
  • [15] R. Winther, "A conservative finite element method for the Korteweg-de Vries equation," Math. Comp., v. 34, 1980, pp. 23-43. MR 551289 (81a:65108)
  • [16] N. J. Zabusky, "Computation: Its role in mathematical physics innovation," J. Comput. Phys., v. 43, 1981, pp. 195-249.
  • [17] N. J. Zabusky & M. D. Kruskal, "Interaction of "solitons" in a collisionless plasma and the recurrence of initial states," Phys. Rev. Lett., v. 15, 1965, pp. 240-243.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60, 65M10

Retrieve articles in all journals with MSC: 65M60, 65M10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1983-0689464-4
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society